Lack of Sleep
by Mohammed Obarre
When nature is unhampered, a person falls asleep about the same time each night and wakes up about the same time each morning.
But certain events may disturb the pattern, leading a person to turn to drugs to reshape the pattern more to his liking.
Everyone taking sleeping pills risks three hazards: First the probability of becoming dependent on them, because most sleeping pills contain barbiturate the person who grows used to taking a barbiturate finds it increasingly difficult to get along without it. It influences his feelings and reactions. Without it he finds very difficult to relax. He depends on it for sleep.
He even feels that he needs it to elevate his mood from mild depression to cheerfulness. And so he develops a "tolerance" and takes increasing doses.
The second hazard consists of effects on the brain and its functions. The heavy user of barbiturates may become sluggish and irritable. He experiences tremor and other forms of
in coordination. He may become mentally confused and even deteriorated.
Attempts at this stage to discontinue the use of barbiturates causes serious "withdrawal" symptoms, which include restlessness and anxiety in the daytime and sleeplessness at night.
Some people have hallucinations, delirium, and even epileptic seizures while breaking the medicine dependence.
The third hazard is the danger of over dosage. Barbiturates have a way of clouding the memory so that the person forgets he has already taken a full dose and takes more.
over dosage of sleeping pills, especially when a person has used alcohol, is a major cause of accidental death.
The author is a professional swimming coach and a fitness consultant based in Arusha